Alert archive / Georgia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 59, NWS Columbia, SC

May 20, 2008McDuffie County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at May 20, 2008, 5:23 PM EDT for McDuffie County, Georgia. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2008, 5:23 PM EDT (21:23 UTC)
Expired
May 20, 2008, 6:00 PM EDT
In force
37 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

County McDuffie County, GA

The radar

The Robins AFB radar (KJGX), 118 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 5:28 PM EDTHAIL 0.75Dearing, GA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 2:59 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.4 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2008-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 572 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2008-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
572 J/kg
Mixed-layer CIN
-199 J/kg
Mixed-layer LCL
979 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 202124
SVRCAE
GAC189-202200-
/O.NEW.KCAE.SV.W.0059.080520T2123Z-080520T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
523 PM EDT TUE MAY 20 2008

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MCDUFFIE COUNTY IN EAST CENTRAL GEORGIA

* UNTIL 600 PM EDT

* AT 515 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 11 MILES SOUTHWEST OF
  DEARING...AND MOVING EAST AT 45 MPH.
  
* THE SEVERE THUNDERSTORM WILL AFFECT SOUTHERN MCDUFFIE
  COUNTY.

EXPECT WIND GUSTS NEAR 60 MPH AND DAMAGING WIND WITH THIS
THUNDERSTORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT TUESDAY EVENING
FOR CENTRAL SOUTH CAROLINA.

A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM EDT
TUESDAY EVENING FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.

LAT...LON 3344 8235 3342 8233 3341 8234 3336 8230
      3331 8237 3331 8240 3334 8244 3333 8248
      3335 8253 3341 8255
TIME...MOT...LOC 2123Z 268DEG 49KT 3334 8242

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:12 PM EDT, 2 hours 11 minutes earlier.

Area forecast discussion, May 20, 3:12 PM EDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
312 PM EDT TUE MAY 20 2008

.SYNOPSIS...
A COLD FRONT WILL MOVE THROUGH THE MIDLANDS THIS EVENING. HIGH
PRESSURE WILL SLOWLY BUILD SOUTHWARD INTO THE REGION THROUGH THE
END OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
COLD FRONT WILL CROSS THE AREA THIS EVENING WITH SHOWERS AND
THUNDERSTORMS CROSSING THE REGION. MODELS AND ACARS SOUNDINGS
INDICATE PLENTY OF INSTABILITY OVER THE REGION WITH SATELLITE
IMAGERY SHOWING DEVELOPING CUMULUS. THUNDERSTORMS OVER THE
MOUNTAINS OF NC WILL CONTINUE TO MOVE EAST WITH ADDITIONAL
DEVELOPMENT EXPECTED OVER THE NEXT COUPLE OF HOURS. AS A RESULT
SPC HAS JUST ISSUED SEVERE THUNDERSTORM WATCH 328 VALID THROUGH
10 PM (02Z). MAIN THREAT FROM THUNDERSTORMS WILL BE LARGE HAIL AND
DAMAGING WINDS.

SOUTHWEST WINDS 15 TO 25 MPH WITH GUST TO 35 MPH WILL CONTINUE
THIS EVENING...SO WILL KEEP THE LAKE WIND ADVISORY IN EFFECT
UNTIL 8 PM.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
FRONTAL BOUNDARY WILL MOVE SOUTH OF THE REGION AS LOW PRESSURE
TRACKS ACROSS THE GREAT LAKES REGION. WEAK HIGH PRESSURE OVER THE
AREA WILL KEEP DRIER AIR IN PLACE WEDNESDAY THROUGH THURSDAY WITH
THE BOUNDARY PUSHING BACK NORTHWARD THURSDAY AFTERNOON. AS THE
BOUNDARY RETURNS NORTH OF THE AREA THURSDAY EVENING AND MOISTURE
FROM THE GULF MAKES ITS WAY INTO THE AREA WILL EXPECT A SLIGHT
CHANCE OF THUNDERSTORMS THURSDAY NIGHT.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
MODELS REMAIN IN GOOD AGREEMENT THROUGH THE LONG TERM. FRONTAL
BOUNDARY WILL REMAIN ACROSS THE REGION AS IT SLOWLY MOVES
SOUTHWARD. ALTHOUGH THE BOUNDARY WILL BE ACROSS THE REGION MODELS
INDICATE LOW INSTABILITY AND LIMITED PWAT SO HAVE LEFT
SHOWERS/THUNDERSTORMS OUT OF THE FORECAST. BY SATURDAY AFTERNOON
THE BOUNDARY WILL HAVE MOVED SOUTH OF THE AREA WITH HIGH PRESSURE
NORTH OF THE REGION BUILDING INTO THE SOUTHEAST. THIS WILL KEEP
CONDITIONS MOSTLY CLEAR THROUGH THE END OF THE LONG TERM.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
MAINLY VFR CONDITIONS THROUGH THE TAF PERIOD. STILL EXPECT SCATTERED
SHOWERS/TSTMS THIS AFTERNOON AND EVENING IN MOIST AND UNSTABLE
AIRMASS AHEAD OF COLD FRONT. IFR CONDITIONS IN TSTMS. SHOWERS ALREADY
DEVELOPING ACROSS THE AREA. EXPECT THUNDERSTORM TO DEVELOP AS AFTERNOON
HEATING CONTINUES. CONFIDENCE NOT HIGH THAT ANY STORM WOULD IMPACT A
TAF SITE AT THIS TIME. HAVE INDICATED CB AND VCTS IN TAFS. A FEW TSTMS
COULD BE POSSIBLY SEVERE. MAIN PERIOD FOR CONVECTION EXPECTED FROM 20Z
THROUGH 05Z. STRONG AND GUSTY SOUTHWEST WINDS WILL CONTINUE THROUGH
SUNSET. COLD FRONT WILL PUSH SOUTH OF THE AREA BY 09Z.

EXTENDED AVIATION OUTLOOK...NO IMPACTS TO AVIATION EXPECTED.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR
     SCZ015-016- 018-020>022-025>031-035>038-041.
GA...LAKE WIND ADVISORY UNTIL 8 PM EDT THIS EVENING FOR GAZ040-
     063>065-077.

&&
Hazardous weather outlook, May 20, 3:04 PM EDT, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
304 PM EDT TUE MAY 20 2008

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-211000-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
304 PM EDT TUE MAY 20 2008

...LAKE WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 328 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Local storm report, May 20, 5:08 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
508 PM EDT TUE MAY 20 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0456 PM     HAIL             BARNWELL                33.21N 81.35W
05/20/2008  1.75 INCH        BARNWELL           SC   PUBLIC

&&
Local storm report, May 20, 5:17 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
517 PM EDT TUE MAY 20 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0506 PM     HAIL             BARNWELL                33.21N 81.35W
05/20/2008  1.75 INCH        BARNWELL           SC   PUBLIC

&&
Local storm report, May 20, 5:17 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE COLUMBIA SC

517 PM EDT TUE MAY 20 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...

..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....

            ..REMARKS..

0506 PM     HAIL             BARNWELL                33.21N 81.35W

05/20/2008  U1.75 INCH       BARNWELL           SC   PUBLIC

            EVENT OCCURRED BETWEEN

            451 PM 05/20/2008 AND 506 PM 05/20/2008

&&

NNNN
Local storm report, May 20, 5:20 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
520 PM EDT TUE MAY 20 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     HAIL             OLAR                    33.18N 81.19W
05/20/2008  M1.75 INCH       BAMBERG            SC   LAW ENFORCEMENT

&&

DS
Local storm report, May 20, 5:21 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
521 PM EDT TUE MAY 20 2008

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0456 PM     HAIL             BARNWELL                33.21N 81.35W
05/20/2008  1.75 INCH        BARNWELL           SC   PUBLIC

&&
Local storm report, May 20, 5:21 PM EDT, 2 minutes before
aTENGCAELSRNWR08052021200805202120        074CD   SCC011c0805202205

IN BARNWELL SC, BETWEEN 4:51 PM AND 5:06 PM,

HAIL THE SIZE OF GOLF BALLS WAS REPORTED.

b

NNNN

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 3:50 AM EDTLake Wind AdvisoryCAEBurke, Columbia, Lincoln, McDuffie, Richmond16 hr
May 20, 3:08 PM EDTSevere Thunderstorm WarningCAEMcDuffie52 min
May 20, 3:23 PM EDTSevere Thunderstorm WarningCAEColumbia35 min
May 20, 3:39 PM EDTSevere Thunderstorm WarningCAERichmond35 min
May 20, 5:33 PM EDTSevere Thunderstorm WarningCAEColumbia, Richmond42 min
May 20, 5:44 PM EDTSevere Thunderstorm WarningCAEBurke, Richmond46 min
May 20, 6:31 PM EDTTornado WarningCAEBurke44 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.